North Carolina, 2020Flash Flooding and Debris Flow in North Carolina, August 12 to 15, 2020
August 12 to 15, 2020 · NWS RNK · 6 events in 3 counties and zones
9 inches each day. A frontal boundary stalled near the Interstate 64 corridor provided a trigger for convection, supported aloft by passing upper level disturbances.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture returned to the lower mid-Atlantic region during the period August 12th - 15th, with precipitable water values ranging from 1.6 to 1.9 inches each day. A frontal boundary stalled near the Interstate 64 corridor provided a trigger for convection, supported aloft by passing upper level disturbances. Strong daytime heating contributed to deep instability, resulting in thunderstorms with high rainfall rates. Light winds aloft resulted in mean wind speeds generally 10 knots or less, indicating slow cell movement. Considering the moist antecedent conditions, flash flood watches were in effect each day through this period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 12, 1:40 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 12, 1:40 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
240 PM EDT Wed Aug 12 2020
.SYNOPSIS...
A weak upper level trough to our west and surface boundary
nearby will allow for better coverage of showers and storms
over the next several days with heavy rainfall possible.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM EDT Wednesday...
Gaging the radar trends, the high res models are not too far off,
trending storms in a westward track, per low level east/southeast
flow. Still looks like the Alleghanys to the Mountain Empire will
have the best coverage of storms this afternoon, with a secondary
max across the I-64/U.S. 60/James River corridor after 4pm. Will not
make any changes to the flash flood watch. Contemplated on in the
west, but at the moment storms/outflows are pulsing up/down and not
sitting over one certain area.
There is a marginal risk for severe thunderstorms mainly across the
northern CWA due to better CAPEs and potential downbursts, but
overall it is a low threat.
As we head into this evening and overnight we will see coverage
diminish, but like last night with southeast low and at least some
weak upper forcing, do not see a completely dry night. There are
model differences with the GFS showing better coverage across the
Alleghanys after midnight, while most models are hitting along/east
of the Blue Ridge with more. Will lean toward scattered coverage
along/east of the Blue Ridge.
Thursday appears somewhat similar to today with frontal boundary to
our north and upper trough over the Ohio/mid MS and lower TN
valleys. Plentiful moisture as well leads to another day of rain
that will be heavy at times. Appears best coverage starts out in the
mountains then shifts east in the afternoon, but ECMWF, though a
this point by 1-4pm the radar should have showers/storms almost
anywhere. Still the threat of flash flooding exists, but will see
how this afternoon/evening convection plays out for any flash flood
watch potential for Thursday.
As for temps will be cooler, but humid, due to high pwats but more
cloud cover as well. Lows temps will average a few degrees above
normal in the mid to upper 60s in the mountains to lower 70s east.
Brought Thursday high temps down some with upper 70s to lower 80s
mountains, to mid 80s east.
Forecast confidence is high for storm coverage and temps.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1230 PM EDT Wednesday...
No changes for the overall forecast trend through this period. Weak
disturbance gradually approaching from the central U.S. combined
with high pressure to our south will keep a warm, humid, and
stormy period going. PWATs continue to look 1-2 standard
deviations above normal, ranging between 1.5-2.0". Highest PWATs
per guidance will remain east of the Blue Ridge. This will keep
at least an isolated flash flood risk through the weekend, as
any storms will be very efficient at producing lots of rainfall
in short periods of time. Overall convection activity will be
diurnally driven thanks to daytime heating helping to get
instability going, but it seems that with such a primed airmass
in place now, any boundary interactions like what occured NE of
Lynchburg last night will help get new convection going,
regardless of time of day. This will be especially true in any
areas where CAPE isn't used up during the day/evening, just as
the AM sounding today was already near 1000j/kg. The increased
rain activity means greater cloud cover, so temperatures will be
staying closer to average.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Tuesday...
Little change in the pattern through the weekend will maintain
widespread shower/thunderstorm activity across the mid-Atlantic
into the central Appalachians, some of which may produce periods
of heavy rain and possibly localized flooding. By early Monday,
still seeing indications that a cold front will push across the
central Appalachians to bring drier air, though scattered
showers/few thunderstorms will still be possible Monday-
Wednesday afternoons.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 126 PM EDT Wednesday...
Going to see showers/storms in and near all terminals at some
point from 18z-00z today. Convection close enough to BCB/ROA/DAN
to have a tempo group this afternoon, and confidence high enough
for tempo groups at BLF/LWB/LYH as well. Question will be how
far into tonight will this go. Best coverage will wane after
00-03z, but some scattered storms may be observed overnight.
Otherwise, a mainly low end VFR to high end MVFR forecast this
afternoon, at times IFR or lower in heavier downpours.
Tonight, models highlight MVFR and possibly IFR cigs/vsbys.
More clouds limits fog though.
Appears any lower cigs/vsbys will improve after 13-15z Thursday
as more storms fire up around the end of the taf period if not
before but too far out to include in tafs.
Winds will be generally light through the period.
Confidence is average on cigs/vsbys and storms.
Extended Aviation Discussion...
Shower/storm coverage will stay up Thursday-Saturday. May see
some drier air surge in as early as Sunday-Monday but confidence
is low that this occurs. So outside of storms and late night
fog, should be VFR, though lower ceilings are possible Sunday-
Monday as wedge builds in.
&&
.HYDROLOGY...
As of 1030 AM EDT Wednesday...
Precipitable water values of 1.5 to 2 inches and weak flow
aloft will increase flash flood threat especially
urban/mountainous terrain, but antecedent conditions and time of
year favor isolated threat. Latest Flash Flood Guidance (FFG)
for 1-hour currently ranges from about 1.5 to 3 inches, except
lower along/north of I-64/U.S. 60 or roughly the James River
basin per overnight heavier rains, which is where we have our
current flash flood watch. Given soil moisture conditions not
showing any definitive pattern, will see how storms develop
later and possibly expand the watch as needed, but for now will
leave as is. Typically, rainfall needs to exceed FFG by a
substantial amount to produce actual flash flooding, especially
in mid- summer. Urban areas being a notable exception. It will
take some fairly slow-movers to get those kinds of amounts. The
latest available CAMs suggest that the more organized heavy
rainfall may be up toward northern VA/MD area. And another round
is possible on Thursday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ024-035-
046-047.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...WP
HYDROLOGY...PC/WPHazardous weather outlook, Aug 12, 12:42 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
142 PM EDT Wed Aug 12 2020
VAZ024-035-046-047-131745-
Rockbridge-Amherst-Appomattox-Buckingham-
142 PM EDT Wed Aug 12 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central Virginia and west
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, an isolated strong or severe thunderstorm is possible,
with damaging winds the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous thunderstorms are possible each day through
Saturday and could lead to flash flooding in urban areas and
flooding of creeks and streams.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018>020-VAZ007-009>012-015-016-WVZ042>044-507-508-131745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Grayson-Carroll-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
142 PM EDT Wed Aug 12 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk for excessive rainfall from slow moving
thunderstorms that could lead to localized flash flooding this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous thunderstorms are possible each day through
Saturday and could lead to flash flooding in urban areas and
flooding of creeks and streams.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-VAZ013-014-017>020-022-023-032>034-043>045-058-059-131745-
Stokes-Rockingham-Caswell-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Halifax-Charlotte-
142 PM EDT Wed Aug 12 2020
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk for excessive rainfall from slow moving
thunderstorms that could lead to localized flash flooding this
afternoon and evening.
In addition, an isolated strong or severe thunderstorm is possible,
with damaging winds the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous thunderstorms are possible each day through
Saturday and could lead to flash flooding in urban areas and
flooding of creeks and streams.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 3:04 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT Wed Aug 12 2020
VAZ032-033-043-122100-
Henry-Franklin-Patrick-
404 PM EDT Wed Aug 12 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
HENRY...EASTERN PATRICK...AND CENTRAL FRANKLIN COUNTIES ALONG
WITH THE NORTHWESTERN CITY OF MARTINSVILLE...
At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Northwest Smith Mountain Lake to
Spencer. Movement was north at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Martinsville...
Rocky Mount...
Ferrum...
Spencer...
Bassett...
Sydnorsville...
and Collinsville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3664 8020 3722 7986 3722 7983 3723 7982
3720 7976 3719 7976 3718 7972 3715 7971
3715 7970 3716 7970 3715 7969 3716 7968
3712 7965 3656 7992
TIME...MOT...LOC 2003Z 195DEG 17KT 3718 7978 3664 8001
RABEvent by event
3 flash flood, 2 heavy rain, 1 debris flow. Local standard time, as filed.
Flash Flood, Watauga
- When
- August 12, 3:36 PM EST to 5:36 PM EST
- Where
- Watauga County, 2.17 mi SE of Deep Gap to 2.33 mi SE of Deep Gap
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.210, -81.490
Doppler radar indicated rainfall amounts of 1.5 to 2 inches in the Stoney Fork area, with CREST unit streamflow indicating 550 cfs/mi^2. FLASH data indicates this rainfall was roughly a 10-year event. Runoff from this rainfall caused a creek running adjacent to Lawrence Greene Road to overflow its banks onto the roadway, making travel impossible until the water receded.
Debris Flow, Wilkes
- When
- August 12, 4:47 PM EST
- Where
- Wilkes County, 1.57 mi NE of Denny to 1.31 mi NE of Denny
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.096, -81.400
Heavy rain caused a debris flow near the 2500 block of Gladys Fork Road.
Heavy Rain, Wilkes
- When
- August 13, 7:00 AM EST to August 15, 7:00 AM EST
- Where
- Wilkes County, 1.01 mi ESE of North Wilkesboro Arp
- Reported by
- COOP Observer
- Coordinates
- 36.164, -81.154
The Cooperative Weather Observer in North Wilkesboro, NC recorded a 2-day total, for thunderstorms occurring during the afternoons on the 13th (2.89) and 14th (2.20), of 5.09 inches of rain. This was the 8th wettest 2-day period for this station during the month of August, with station records dating back to September 1921.
Heavy Rain, Wilkes
- When
- August 13, 2:30 PM EST to 4:00 PM EST
- Where
- Wilkes County, 2.18 mi SE of North Wilkesboro
- Reported by
- Mesonet
- Coordinates
- 36.158, -81.122
A personal mesonet station recorded a storm total of 1.95 inches of rain. 1.89 inches fell within an hour, roughly a 5-year event per NOAA Atlas 14 point frequency estimates.
Flash Flood, Wilkes
- When
- August 13, 3:14 PM EST to 5:00 PM EST
- Where
- Wilkes County, 1.43 mi SE of North Wilkesboro to 1.22 mi SSE of North Wilkesboro
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 36.163, -81.135
Runoff due to heavy rain from a thunderstorm caused an unnamed creek to overflow its banks, and cause flooding of buildings nearby the intersection of 2nd Street and Statesville Road (Highway 115) in the town of North Wilkesboro. The road reopened after flood waters receded.
Flash Flood, Surry
- When
- August 13, 11:01 PM EST to August 14, 1:30 AM EST
- Where
- Surry County, 1.93 mi S of Low Gap to 2.54 mi S of Low Gap
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.502, -80.864
Between 3 and 5 inches of rain fell fell over a 2 to 3-hour period across nearly the entire drainage basin for Ramey Creek near the community of Lowgap. Per FLASH data at the 3-hour period, these amounts were anywhere from 1.8 to 2.5 times flash flood guidance, or a 200+ year event. CREST unit streamflows were over 1,000 cfs/mi^2, indicating a major flooding event was possible. However, the area where the rain occurred is heavily wooded and very sparcely developed. Given the late hour at which the rain occurred, there were very few eye witness accounts of what actually happened. The only report received was early in the event, likely before maximum flooding was achieved, where over six inches of water was observed flowing across Ramey Creek Road due to flooding from Ramey Creek. This heavy rain also caused a small slide debris flow onto the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 12 to 20, 202043 deaths · 32 events
- Excessive Heat and Heat in Texas, August 12 to 16, 202070 events
- Damaging Wind in Virginia, August 12, 2020$100,000 · 60 kt wind · 1 event
- Flash Flooding and Debris Flows in Virginia, August 12 to 15, 2020$40,000 · 10 events
- Damaging Winds in New Jersey, August 12, 202055 kt wind · 33 events
- Wildfire in California, August 12 to 31, 20204 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12, 202016 events
- Flash Flooding and Damaging Winds in Kentucky, August 12 to 14, 2020$10,000 · 60 kt wind · 13 events
- Flash Flooding and Flooding in Virginia, August 12, 202010 events
- Flash Flooding in Arkansas, August 12, 202010 events
- Damaging Winds in Pennsylvania, August 12, 202050 kt wind · 10 events
- Flood and Hail in Tennessee, August 12, 2020$4,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915493, 915494, 915638, 915628, 915659, 915835.